Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 113, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 22, 2017, 12:59 PM EDT for Armstrong County, Butler County, Clarion County, Pennsylvania. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2017, 12:59 PM EDT (16:59 UTC)
- Expired
- Jun 22, 2017, 1:23 PM EDT
- In force
- 24 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Armstrong County, PA, Butler County, PA, Clarion County, PA
The radar
The Pittsburgh radar (KPBZ), 64 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 1:20 PM EDT | TSTM WND DMG | 1 Sse Whitesburg, PA | TREES AND WIRES DOWN ON CHERRY RUN RD IN PLUMCREEK TWP |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 5.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 140 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 816 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
483
WUUS51 KPBZ 221659
SVRPBZ
PAC005-019-031-221745-
/O.NEW.KPBZ.SV.W.0113.170622T1659Z-170622T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
1259 PM EDT THU JUN 22 2017
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
East central Butler County in west central Pennsylvania...
Armstrong County in west central Pennsylvania...
South central Clarion County in west central Pennsylvania...
* Until 145 PM EDT.
* At 1259 PM EDT, a severe thunderstorm was located 9 miles northeast
of Butler, moving southeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
* Locations impacted include...
Kittanning... Ford City...
West Kittanning... Chicora...
East Brady... Rural Valley...
Worthington... Dayton...
West Hills... Manorville...
Ford Cliff... Elderton...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4091 7984 4104 7972 4089 7922 4060 7941
TIME...MOT...LOC 1659Z 300DEG 21KT 4092 7973
HAIL...<.75IN
WIND...60MPH
$$
341 follow-up statement
740
WWUS51 KPBZ 221723
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
123 PM EDT THU JUN 22 2017
PAC005-019-031-221732-
/O.CAN.KPBZ.SV.W.0113.000000T0000Z-170622T1745Z/
Butler PA-Armstrong PA-Clarion PA-
123 PM EDT THU JUN 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BUTLER...
ARMSTRONG AND SOUTH CENTRAL CLARION COUNTIES IS CANCELLED...
The storm that prompted the warning has weakened below severe limits
and no longer pose an immediate threat to life and property.
Therefore, the warning has been cancelled.
LAT...LON 4091 7984 4104 7972 4089 7922 4060 7941
TIME...MOT...LOC 1720Z 300DEG 21KT 4085 7957
$$
34What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 10:28 AM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jun 22, 10:28 AM EDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 1028 AM EDT Thu Jun 22 2017 .SYNOPSIS... Scattered showers and storms are forecast this afternoon. The remnants of Cindy make their way into our region tonight into Saturday. Heavy rain is possible Friday. Dry weather makes a return late Saturday with cooler weather Sunday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Showers and storms tracking along the Lake Erie shoreline will continue to be the primary impact today. Latest high resolution guidance tracks this area across northern sections this afternoon /during peak heating/. Dry mid levels make damaging winds the primary hazard. Delta theta-e values around -25 are below the freezing level so its going to take an icy core to get well above the 13KFT in order to attain severe levels. Rich low level moisture will yield downpours with any storm. The cluster of showers and storms this morning over southwestern PA produced nearly an inch of rain, illustrating how efficient the atmosphere is. Temperatures are on track with minimal changes. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/... More substantial upper level energy will stream northward from the lower Ohio Valley tonight. These waves will follow the intensifying southwest flow aloft, as the remnants of TS Cindy move over the Lower Mississippi Valley. Deep moisture, tropical in nature, will also stream northward which will bring widespread rain and storms to the area late tonight through Friday night. Warm rain process will develop on Friday, creating a scenario for very efficient rainfall. As the rain overspreads the region, a surface cold front will move across the Upper Midwest, reaching Western Ohio by late in the afternoon. It is a good bet that rainfall will intensify late tonight and then ahead of the boundary Friday afternoon, so the eastward progression of the front will need to be monitored closely in future model runs. In addition to closely watching the progression of the front, where the remnants of TS Cindy go, once it phases in with the upper level flow, will also be critical. It will take all of Friday night for the front to exit to the east, meaning the risk for heavy rain will continue into early Saturday. Drier air sags through the area on Saturday behind the exiting front. This will allow for the area to finally start to dry out and cool down. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... A stark shift in the upper level pattern looks to occur by early next week. Model and ensemble projections all favor deep troughing settling over the region by that juncture. With this, much colder air aloft combined with northwesterly surface flow will mean temperatures well below normal with chances of showers as cold air aloft migrates through the region. && .AVIATION /14Z THURSDAY THROUGH MONDAY/... VFR is expected through the period outside of possible scattered showers/thunderstorms mainly north of KPIT as a stalled frontal boundary lifts back to the north. .OUTLOOK... Widespread restrictions are likely Friday and Friday night with the encroachment of a cold front. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jun 22, 4:18 AM EDT, 8 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 418 AM EDT Thu Jun 22 2017 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-230830- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 418 AM EDT Thu Jun 22 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Showers and storms will overspread the area late tonight. Storms could produce locally heavy rainfall and increase the threat for flooding. A flood watch may be required. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The threat for heavy rain will continue through Friday. A flood watch may be required. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 12:26 PM EDT | Flash Flood Watch | PBZ | Allegheny, Armstrong, Beaver, Butler, Fayette, Greene and 3 more | 38 hr |
| Jun 22, 12:36 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion | 24 min |
| Jun 22, 2:07 PM EDT | Special Weather Statement | PBZ | Armstrong | 23 min |
| Jun 22, 2:51 PM EDT | Special Weather Statement | PBZ | Indiana | 24 min |
| Jun 22, 2:55 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 35 min |
| Jun 22, 3:40 PM EDT | Special Weather Statement | PBZ | Armstrong, Butler | 50 min |
| Jun 22, 3:49 PM EDT | Areal Flood Advisory | PBZ | Indiana | 3 hr |
| Jun 22, 4:36 PM EDT | Areal Flood Advisory | PBZ | Armstrong, Indiana | 3 hr |
| Jun 22, 4:53 PM EDT | Flash Flood Warning | PBZ | Armstrong, Indiana | 10 hr |
| Jun 22, 5:52 PM EDT | Flash Flood Warning | PBZ | Indiana | 9 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.